Standard Interpretations - Table of Contents Standard Interpretations - Table of Contents
• Standard Number: 1910.1096(b)(1)

October 10, 1984

Mr. Robert M. Dziuban
94 Plantation Drive
Agawam, MA 01001

Dear Mr. Dziuban:

This is to acknowledge receipt of your letter dated September 24, 1984, in which you believe that your present health problem - periodic swelling of hands and face - is related to exposure of radiation you received during the period of your employment at Combustion Engineering, Inc. - 10/29/73 to 8/30/74. Enclosed with your letter was a copy of a letter dated September 12, 1974 and your exposure record that Combustion Engineering submitted to the Atomic Energy Commission in compliance with Title 10, Part 20.

A review of your exposure record covering the first two calendar quarters of 1974 indicated that you had been exposed to 240 millirems during the first quarter and 430 millirems in the second quarter of 1974.

OSHA standard 29 CFR 1910.1096(b)(1) requires that no individual in a restricted area receives in any period of one calendar quarter from sources in the employer's possession of control a dose in excess of the limits specified in Table G-18:

TABLE G-18
TABLE G-18 Millirems Per Calendar Quarter Whole body: Head and trunk; active blood-forming organs; lens of eyes; or gonads 1,250 Hands and forearms; feet and ankles 18,750 Skin of whole body 7,500

Using calculations based on the worst case, that is, whole body exposure, your exposure dose received in the first quarter was less than 20 percent and in the second quarter was less than 35 percent of the permissible exposure dose of 1,250 millirems, respectively.

Based on the radiation report of your exposure that you provided, and not including any other radiation exposure that you may have received, it appears that the symptoms of health problem which first appeared three years after the termination of employment at Combustion Engineering may not be due to ionizing radiation.

I have enclosed a clipping from the New York Times that may further help you understand the above conclusion. (N.B. that REM=1000 millirem.)

In response to your request, I suggest that you see a dermatologist if this condition persists.

Sincerely,



Cathie M. Mannion
Assistant Regional Administrator
for Technical Support


Standard Interpretations - Table of Contents Standard Interpretations - Table of Contents